MAUDE Adverse Event Report: SMITH & NEPHEW, INC. MULTIPURPOSE DRIVER; DRIVER, PROSTHESIS

SMITH & NEPHEW, INC. MULTIPURPOSE DRIVER; DRIVER, PROSTHESIS
Model Number 71631161
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Information (3190)
Date of Event 06/23/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, during a nail remotion, the multipurpose driver broke while trying to take out the nail screws.The procedure was finished using a smith and nephew back up device.Surgery was not delayed.The patient was not harmed beyond the described event.
 
Additional Manufacturer Narrative
The device, used in treatment, was not returned for evaluation, therefore the failure could not be confirmed.The clinical/medical team concluded, based on the limited information provided, the root cause of the reported breakage could not be determined.The material, 17-4 ph and 420 stainless steel, are manufactured and intended as an externally communicating device, not approved for implantation; therefore, long-term implantation data is not available.If retained the patient impact beyond possible corrosion, local irritation/discomfort, and/or migration of possibly retained non-implantable foreign body fragments cannot be determined.No further medical assessment can be rendered at this time.At this time, we have no reason to suspect that the products failed to meet any product specifications at the time of manufacture.A complaint history review found related failures; this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the risk management file revealed this failure mode was previously identified.Damage from prolonged use, misuse or rough handling are likely probable causes of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.This is a reusable instrument that can be exposed to numerous surgeries; damage from repeated use can occur.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation warranted for this complaint; however we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
MULTIPURPOSE DRIVER
Common Device Name
DRIVER, PROSTHESIS
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key10282977
Report Number1020279-2020-03255
Device Sequence Number667315
Product Code HWR
UDI-Device Identifier03596010478450
UDI-Public03596010478450
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2003
Device Explanted Year2020
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/28/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71631161
Device Catalogue Number71631161
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 06/24/2020
Supplement Date Received by Manufacturer04/07/2021
Initial Report FDA Received Date07/16/2020
Supplement Report FDA Received Date04/28/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;